Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 7, NWS Pueblo, CO

May 17, 2001Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 17, 2001, 4:04 PM MDT for Baca County, Colorado. It was in force for 86 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 17, 2001, 4:04 PM MDT (22:04 UTC)
Expired
May 17, 2001, 5:30 PM MDT
In force
86 min
Issued by
NWS Pueblo, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Baca County, CO

The radar

The Amarillo radar (KAMA), 211 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 4:10 PM MDTHail 0.75Campo, CO
May 17, 4:37 PM MDTHail 1.5Pritchett, CO
May 17, 4:51 PM MDTHail 4.5Campo, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 1:30 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.1 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2001-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 525 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2001-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
525 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1265 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 172206
SVRPUB
COC009-172330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
404 PM MDT THU MAY 17 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BACA COUNTY IN SOUTHEAST COLORADO

* UNTIL 530 PM MDT

* AT 404 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM 21 MILES WEST OF CAMPO...OR ABOUT 31 MILES
  SOUTHWEST OF SPRINGFIELD...MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  CAMPO AROUND 450 PM MDT

THIS STORM HAS THE CAPABILITY TO PRODUCE HAIL UP TO 2 INCHES IN 
DIAMETER AND WIND GUSTS TO 70 MPH.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3715 10299 3697 10303 3676 10184 3703 10178

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:31 PM MDT, 1 hour 33 minutes earlier.

Area forecast discussion, May 17, 2:31 PM MDT, 1 hour 33 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
231 PM MDT THU MAY 17 2001

...CONVECTIVE STRENGHT MAIN CONCERN NEXT 2 DAYS...THEN STRONG SHORT
   WAVE TO FCST TO BRING COLD WX (FREEZING TEMPS SOME LOWER
   ELEVATIONS/SNOW HIGHER ELEVATIONS??) STARTING LATE SUNDAY...

CURRENTLY...SVR BOX IN EFFECT TIL 7 PM FOR SE CO PLAINS. NICE LITTLE
ROTATING STORM DOWN IN LAS ANIMAS AS I WRITE. NSE VARIABLES
INDICATE SVR THREAT WILL REMAIN WITH US...GENERALLY S OF HIGHWAY 50
THROUGH EARLY THIS EVENING...AS LAPS SFC BASE CAPE >1000 J/KG AND
IMPRESSIVE SHORT WAVE HEADING OUR WAY AS PER WAT VAP IMGY.

SHORT TERM...THUNDER THREAT WILL CONTINUE UNTIL SHORT WAVE CLEARS
AREA. STORMS WILL END W TO E AS THE EVENING PROGRESSES. BELIEVE
NEARLY ALL SVR WILL REMAIN S OF 50...EXCEPT MAYBE A FEW INTO KIOWA
COUNTY LATER THIS AFTERNOON.

A COUPLE MORE SHORT WAVES WILL BRING THREAT OF CONVECTION THE NEXT
COUPLE OF AFTERNOON. IT APPEARS AT THIS TIME THAT THE SHORTWAVE
WILL COME ACROSS THE AREA EARLY SAT MORNING. THIS MAY LIMIT THE
EXTENT OF STRONG CONVECTION OVER THE AREA FRI AFTERNOON. WE ARE
CURRRENLTY NOT OUTLOOKED ATTM BY SPC BUT I WOULD NOT BE SURPRISED
IF THE W HALF OF THE CO PLAINS IS OUTLOOKED TOMORROW MORNING. WILL
MENTION SCTD STORMS TOMORROW IN ZFP BUT WILL NOT MENTION SVR. SCTD
STORMS WILL ALSO BE IN MTNS.

SATURDAY WILL BE A REPEAT OF FRIDAY...HOWEVER BELIEVE SHORT WAVE
WILL NOT BE AS STRONG. WENT SCTD IN ZFP FOR THUNDER.

SUNDAY WILL BE NICE...HOWEVER IT WILL NOT LAST.

WHEN I FIRST LOADED THE GRIDDED DATA THIS MORNING ON THE COMPUTERS
I HAD TO DO A DOUBLE TAKE AS THE JET WINDS PUNCHING INTO THE PAC NW
WERE FCST TO BE 150+ KNTS (THIS IS MAY...AINT IT??). W/O SAYING...
AVN DIGS THIS POWERFUL SHORT TOWARDS COLORADO. FOR NOW...I WILL
BRING THE FRONT INTO THE FA DURING THE EVENG SUNDAY. MUCH COLDER
WEATHER FOR MONDAY AND TUESDAY. IT WILL ALSO BECOME WINDY

FREEZING TEMP THREAT FOR NOW WOULD BE IN THE HIGHER MOUNTAINS
VALLEYS AND THE SAN LUIS VALLEY. IT IS STILL TOO EARLY...BUT WENT
WITH TEMPS BELOW FREEZING IN THE EXTENDED (SEE MRF MOS DATA FOR ALS).

I AM ALSO GETTING CONCERNED ABOUT ANOTHER LATE WINTER STORM FOR THE
HIGHER MOUNTAINS OF COLORADO. IT IS POSSIBLE THAT THE C MNTS
(CLIMAX/LXV AREA) COULD GET A SIGNIF SNOW EVENT OUT OF THIS SYSTEM.

SYSTEM SHOULD CLEAR THE AREA LATE TUESDAY/WED.

.PUB...NONE.

HODANISH

In the hours before

Special weather statement, May 17, 11:12 AM MDT, 4 hours 52 minutes before
COZ058>081-172000-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1112 AM MDT THU MAY 17 2001

...THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EARLY EVENING
FOR ONE OR TWO SEVERE THUNDERSTORMS GENERALLY SOUTH OF HIGHWAY 50...

EARLIER TODAY...A COLD FRONT MOVED ACROSS THE EASTERN PLAINS OF
COLORADO. BEHIND THIS FRONT...A COOL MOIST AIRMASS MOVED INTO THE
REGION. GENERALLY NORTH OF HIGHWAY 50...THE AIRMASS IS STABLE...AND
NO SEVERE THUNDERSTORM ACTIVITY IS ANTICIPATED. HOWEVER...SOUTH
OF HIGHWAY 50...SOME AFTERNOON SUN WILL ALLOW THE AIRMASS TO BECOME
QUITE UNSTABLE. THE COMBINATION OF THIS INSTABILITY AND AN UPPER
LEVEL DISTURBANCE MOVING TOWARDS COLORADO WILL ALLOW FOR A FEW OF THE
THUNDERSTORMS TO BECOME STRONG...WITH ONE OR TWO POSSIBLY BECOMING
SEVERE.

THE PRIMARY THREAT WITH THESE STORMS WILL BE HAIL UP TO 1.5 INCHES
IN DIAMETER AND WIND GUSTS TO 65 MPH.

OVER THE REMAINDER OF THE REGION...SCATTERED THUNDERSTORMS WILL BE
POSSIBLE...BUT SHOULD NOT BECOME SEVERE. HOWEVER...THESE STORMS
WILL BE CAPABLE OF DANGEROUS CLOUD TO GROUND LIGHTNING AND HAIL UP
TO 1/2 INCH IN DIAMETER.

HODANISH
Local storm report, May 17, 1:02 PM MDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO,CO
102 PM MDT THU MAY 17 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1258 PM    3SW TRINIDAD              CO   1.00 INCH HAIL
05/17/01   LAS ANIMAS                     REPORTED BY CO-OP
                                          OBSERVERS
Local storm report, May 17, 1:32 PM MDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
132 PM MDT THU MAY 17 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

130 PM     2NE TRINIDAD              CO   HEAVY RAIN
05/17/01   LAS ANIMAS                     1.05 INCH OF RAIN IN PAST
                                          HOUR

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 8:03 PM MDTSevere Thunderstorm WarningPUBCrowley, Otero42 min
May 17, 12:38 PM MDTSevere Thunderstorm WarningPUBLas Animas52 min
May 17, 1:53 PM MDTSevere Thunderstorm WarningPUBLas Animas97 min
May 17, 3:28 PM MDTSevere Thunderstorm WarningPUBLas Animas47 min
May 17, 4:16 PM MDTSevere Thunderstorm WarningPUBBaca, Prowers89 min
May 17, 5:23 PM MDTSevere Thunderstorm WarningPUBBaca97 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.